Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 130, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 10, 2018, 9:08 PM CDT for Clarke County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2018, 9:08 PM CDT (02:08 UTC)
- Expired
- Jun 10, 2018, 9:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Clarke County, IA
The radar
The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 633 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 20.2
The text
As transmitted.
002
WUUS53 KDMX 110208
SVRDMX
IAC039-110245-
/O.NEW.KDMX.SV.W.0130.180611T0208Z-180611T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
908 PM CDT SUN JUN 10 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Eastern Clarke County in south central Iowa...
* Until 945 PM CDT.
* At 908 PM CDT, a severe thunderstorm was located near Lakeside
Casino, or 7 miles north of Osceola, moving southeast at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Osceola, Lakeside Casino and Woodburn.
This includes Interstate 35 between mile markers 35 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4115 9386 4116 9384 4116 9369 4107 9355
4103 9356 4095 9374
TIME...MOT...LOC 0208Z 321DEG 18KT 4113 9378
HAIL...1.25IN
WIND...<50MPH
$$
Curtis2 follow-up statements
198
WWUS53 KDMX 110219
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
919 PM CDT SUN JUN 10 2018
IAC039-110245-
/O.CON.KDMX.SV.W.0130.000000T0000Z-180611T0245Z/
Clarke IA-
919 PM CDT SUN JUN 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN CLARKE COUNTY...
At 919 PM CDT, a severe thunderstorm was located near Osceola, moving
southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Osceola and Woodburn.
This includes Interstate 35 between mile markers 35 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4110 9382 4114 9378 4114 9369 4107 9355
4103 9356 4096 9372
TIME...MOT...LOC 0219Z 321DEG 18KT 4109 9373
HAIL...1.00IN
WIND...<50MPH
$$
Curtis481
WWUS53 KDMX 110244
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
944 PM CDT SUN JUN 10 2018
IAC039-110254-
/O.EXP.KDMX.SV.W.0130.000000T0000Z-180611T0245Z/
Clarke IA-
944 PM CDT SUN JUN 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARKE COUNTY
WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and is exiting the warned area. Therefore, the warning will
be allowed to expire. However small hail and heavy rain are still
possible with this thunderstorm.
LAT...LON 4110 9382 4114 9378 4114 9369 4107 9355
4103 9356 4096 9372
TIME...MOT...LOC 0244Z 321DEG 18KT 4099 9363
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:49 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 10, 6:49 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 649 PM CDT Sun Jun 10 2018 .SHORT TERM.../Tonight through Monday/ Issued at 324 PM CDT Sun Jun 10 2018 MCS which moved into southern Iowa this morning lingered in the area all day. Thunderstorms on the western edge of the complex intensified this afternoon producing locally heavy rain. Thunderstorms were elevated in nature and were being supported by warm and moist influx from the wsw. Will keep these storms going early until the diurnal support diminishes towards evening. The surface front was south of Iowa across northern Missouri this afternoon. This boundary should remain nearly stationary tonight. A strong low-level jet should intensify across the central plains and overrun the boundary and support the development of elevated thunderstorms over central Iowa. These storms, once they form, should remain nearly stationary overnight since the forcing mechanisms remain in place. As a result, we should see a swath of locally heavy rain. At this time, it appears the heavy rain should remain south of the flood hit areas in the Cedar Basin. The thunderstorm activity should diminish as the low-level jet decreases Monday morning. Meanwhile, the much anticipated upper trough should move into the northern plains and eventually through the upper midwest Monday night and Tuesday. The associated front should move through central Iowa Tuesday night. Before it arrives,the old surface boundary over northern Missouri will struggle to lift north across Iowa on Monday. This will make temperatures difficult so the confidence of the temperature forecast is below average on Monday. We should see considerable cloud debris and at least a chance showers and storms during the day. With the approaching frontal zone Monday night, there is a good chance of more thunderstorms Monday evening. The CAMs at this range keep the more robust storms over southern Iowa which is consistent with the slight risk area for severe weather. .LONG TERM.../Monday night through Sunday/ Issued at 324 PM CDT Sun Jun 10 2018 A surface high with drier air behind the front should provide drier and cooler air across Iowa. Even with that, temperatures will remain above normal for early June. The dry weather should allow flooded areas some time to recover. After the upper trough passes to the east by midweek, the models are consistent in rising 500 mb heights and building unseasonably warm air north into the upper midwest. There is a good signal for warm advection, moisture transport supported, thunderstorms across central Iowa Wednesday night as the warm and humid air returns. After that, precipitation chances should be low with highs in the lower to mid 90s next weekend. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 649 PM CDT Sun Jun 10 2018 Central into easter TAF locations will remain mired in MVFR cigs though KALO and KOTM should be on the fringe of the lower cigs and may scatter out at times. Aft 03Z thunderstorms should re-develop over central Iowa and remain nearly stationary...impacting mainly KMCW, KFOD and KDSM. Far eastern TAF's may be more impacted after 12Z. Heavy rain will produce vsby restrictions and lowered cigs. && .HYDROLOGY... Issued at 324 PM CDT Sun Jun 10 2018 River flooding concerns remain focused over parts of north central into northeast Iowa, but there may be an isolated concern over a small part of southwest Iowa on some tributaries of the East Nishnabotna River. The Winnebago River in Mason City fell below flood stage this morning with Iowa Flood Center gauges along Willow Creek in and near Mason City falling to levels similar to where they were Saturday afternoon before the rain started. This likely means elevated, but not out of bank levels along much of Willow Creek. For the Shell Rock River, the flood crest has recently occurred at Marble Rock at mid-afternoon per an Iowa Flood Center Gauge. Rises should slow as the crest occurs likely later today or later this evening before beginning to fall in Greene and Clarksville. The river will crest in Shell Rock early Monday morning as well. Flooding is also forecast along the Cedar River in Cedar Falls and Waterloo as the water from the Cedar tributaries routes downstream. The bulk of heavier rainfall should stay south of these Winnebago, Shell Rock, and Cedar basins tonight, but a cold front will bring additional storms across these basins later Monday into Monday night. This rainfall should be briefly heavy, but should be more progressive than previous days and mitigate against an otherwise greater threat. Farther southwest over parts of southwest Iowa, a band of showers and thunderstorms have been fairly stationary over parts of Shelby into southwest Audubon and northern Cass Counties with radar estimated rain totals averaging 3 to 5 inches with isolated higher totals possible as of mid-afternoon Sunday. Automated weather stations in this area indicate radar estimates may be a bit high, but have one gauge near Elk Horn recording almost 3.5 inches today so far. The mitigating factors to these rain amounts is that antecedent conditions have been on the drier side and the rain has fallen over a prolonged period since 5 or 6am this morning. However, tributaries of the East Nishnabotna River may be primed if future heavy rain falls over these basins. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...Johnson HYDROLOGY...Ansorge
Hazardous weather outlook, Jun 10, 4:13 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 413 PM CDT Sun Jun 10 2018 IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075- 081>086-092>097-112115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 413 PM CDT Sun Jun 10 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible this afternoon into tonight. Isolated severe storms are possible with large hail and damaging winds. Locally heavy rainfall could occur with any storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms are possible later Monday afternoon into Monday evening. A few severe storms will be possible with the primary threats damaging wind gusts and locally heavy rain. Large hail and isolated tornadoes may also occur. Scattered storms are possible at times from Wednesday night through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ027-028-039-112115- Butler-Bremer-Black Hawk- 413 PM CDT Sun Jun 10 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible this afternoon into tonight. Isolated severe storms are possible with large hail and damaging winds. Locally heavy rainfall could occur with any storms. River Flood Warnings are in effect along the Shell Rock and Cedar River basins. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms are possible later Monday afternoon into Monday evening. A few severe storms will be possible with the primary threats damaging wind gusts and locally heavy rain. Large hail and isolated tornadoes may also occur. Scattered storms are possible at times from Wednesday night through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. Ansorge
In the hours before
Special weather statement, Jun 10, 8:23 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Des Moines IA
823 PM CDT SUN JUN 10 2018
IAZ072-073-083-110215-
Clarke IA-Madison IA-Warren IA-
823 PM CDT SUN JUN 10 2018
...Dime Sized Hail...
At 823 PM CDT, Doppler radar was tracking a strong thunderstorm near
Avenue Of The Saints Event Center, or 8 miles southeast of Winterset,
moving southeast at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Osceola, Avenue Of The Saints Event Center, St. Charles, New
Virginia, Truro, Patterson, St. Marys and East Peru.
LAT...LON 4105 9378 4131 9399 4138 9384 4116 9352
4116 9356 4114 9356
TIME...MOT...LOC 0123Z 316DEG 19KT 4130 9387
CurtisSpecial weather statement, Jun 10, 8:34 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Des Moines IA 834 PM CDT SUN JUN 10 2018 IAZ059-060-072-110215- Polk IA-Madison IA-Dallas IA- 834 PM CDT SUN JUN 10 2018 ...Dime to Nickel Hail... At 833 PM CDT, Doppler radar was tracking a strong thunderstorm over Dallas Center, or near Adel, moving southeast at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Des Moines, West Des Moines, Urbandale, Clive, Waukee, Grimes, Adel, Windsor Heights, Dallas Center, De Soto, Van Meter, Jordan Creek Town Center, Valley West Mall, Minburn, Badger Creek State Park and Walnut Woods State Park. LAT...LON 4172 9412 4176 9403 4157 9367 4145 9393 TIME...MOT...LOC 0133Z 316DEG 17KT 4167 9399 Curtis
Special weather statement, Jun 10, 9:04 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
904 PM CDT SUN JUN 10 2018
IAZ059-072-073-110245-
Madison IA-Dallas IA-Warren IA-
904 PM CDT SUN JUN 10 2018
...Up to Nickel Sized Hail...
At 903 PM CDT, Doppler radar was tracking a strong thunderstorm near
Van Meter, or near West Des Moines, moving southeast at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
West Des Moines, Indianola, Norwalk, Avenue Of The Saints Event
Center, Martensdale, Cumming, St. Marys, Bevington, Spring Hill and
Badger Creek State Park.
LAT...LON 4125 9375 4148 9398 4156 9384 4154 9379
4151 9379 4151 9374 4140 9348
TIME...MOT...LOC 0203Z 313DEG 19KT 4149 9387
CurtisThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:23 PM CDT | Special Weather Statement | DMX | Warren | 52 min |
| Jun 10, 8:34 PM CDT | Special Weather Statement | DMX | Dallas | 41 min |
| Jun 10, 9:04 PM CDT | Special Weather Statement | DMX | Warren | 41 min |
| Jun 10, 9:25 PM CDT | Special Weather Statement | DMX | Dallas | 50 min |
| Jun 10, 9:43 PM CDT | Special Weather Statement | DMX | Polk | 47 min |
| Jun 10, 9:53 PM CDT | Flash Flood Watch | DMX | Appanoose, Boone, Clarke, Dallas, Decatur, Greene and 11 more | 10 hr |
| Jun 10, 10:00 PM CDT | Special Weather Statement | DMX | Lucas | 60 min |
| Jun 10, 10:24 PM CDT | Special Weather Statement | DMX | Boone, Clarke, Dallas, Greene, Lucas, Madison and 2 more | 51 min |
| Jun 11, 12:04 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 41 min |
| Jun 11, 12:21 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 39 min |
| Jun 11, 12:43 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 62 min |
| Jun 11, 1:37 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 42 min |
| Jun 11, 1:45 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 30 min |
| Jun 11, 3:13 AM CDT | Special Weather Statement | DMX | Pocahontas | 47 min |
| Jun 11, 3:17 AM CDT | Special Weather Statement | DMX | Union | 43 min |
| Jun 11, 3:20 AM CDT | Special Weather Statement | DMX | Adair, Cass | 40 min |
| Jun 11, 3:33 AM CDT | Special Weather Statement | DMX | Audubon | 42 min |
| Jun 11, 3:42 AM CDT | Special Weather Statement | DMX | Palo Alto | 63 min |
| Jun 11, 4:08 AM CDT | Special Weather Statement | DMX | Pocahontas | 52 min |
| Jun 11, 4:45 AM CDT | Special Weather Statement | DMX | Palo Alto | 45 min |
| Jun 11, 5:00 AM CDT | Flash Flood Warning | DMX | Palo Alto | 6 hr |
| Jun 11, 5:32 AM CDT | Flash Flood Warning | DMX | Audubon, Cass | 6 hr |
| Jun 11, 6:41 AM CDT | Special Weather Statement | DMX | Emmet | 49 min |
| Jun 11, 7:39 AM CDT | Special Weather Statement | DMX | Boone, Hamilton, Jasper, Marshall, Polk, Story | 3 hr |
| Jun 11, 11:10 AM CDT | Special Weather Statement | DMX | Audubon | 35 min |
| Jun 11, 11:14 AM CDT | Special Weather Statement | DMX | Cass | 31 min |
| Jun 11, 11:50 AM CDT | Special Weather Statement | DMX | Adair | 25 min |
| Jun 11, 11:53 AM CDT | Special Weather Statement | DMX | Adams | 37 min |
| Jun 11, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.